Purpose: The biguanides are a class of oral hypoglycemic agents that are commonly used in the treatment of diabetes mellitus. Such agents include metformin, phenformin, and buformin. The use of phenformin was discontinued in the United States in 1976 because of probable association with lactic acidosis. However, metformin is currently in common use in many parts of the world. In this report, we describe a patient with severe lactic acidosis secondary to metformin administration, and review the literature relevant to biguanide-associated lactic acidosis.
Patient: We describe a diabetic man with end-stage renal failure and diabetes mellitus who was hospitalized with life-threatening lactic acidosis (lactate, 10.9 mmol/L). Unbeknownst to the hospital staff, he was being treated with metformin, which had been prescribed in Indonesia.
Results: Arterial blood gas analysis revealed a pH of 6.76 and a bicarbonate level of 1.6 mmol/L prior to treatment. Following therapy, which included oxygen, volume expansion, other supportive therapy, and hemodialysis, the patient completely recovered and was discharged from the hospital.
Conclusions: Lactic acidosis can complicate biguanide therapy in diabetic patients with renal insufficiency. We review the literature relevant to the pathogenesis and therapy of biguanide-associated lactic acidosis. Physicians who have completed their training after 1976 may not be familiar with metformin and other biguanides, but with the increasing numbers of immigrants to the United States, physicians should be aware of the potential complications of these medications.